- PATHOPHYSIOLOGY OF HEADACHES
- Open Access
Medication–overuse headache: pathophysiological insights
The Journal of Headache and Painvolume 6, pages199–202 (2005)
Medication overuse headache (MOH) is a clinically important entity and it is now well documented that the regular use of acute symptomatic medication by people with migraine or tensiontype headache increases the risk of aggravation of the primary headache. MOH is one of the most common causes of chronic migraine–like syndrome. Because of easy availability and low expense, the greatest problem appears to be associated with barbiturate–containing combination analgesics and over–the–counter caffeine–containing combination analgesics. Even though triptan overuse headache is not encountered with great frequency, all triptans should be considered potential inducers of MOH. There are several different theories regarding the aetiology of MOH, including: (i) central sensitisation from repetitive activation of nociceptive pathways; (ii) a direct effect of the medication on the capacity of the brain to inhibit pain; (iii) a decrease in blood serotonin due to repetitive medication administration with alteration of serotonin receptors; (iv) cellular adaptation in the brain; and (v) changes in the periaqueductal grey matter. The principal approach to management of MOH is built around cessation of overused medication. Without discontinuation of the offending medication, improvement is almost impossible to attain. Thus, the best management advice is to raise awareness and strive for prevention. In this article, we analyse also the possible mechanisms that underlie sensitisation in MOH by comparing these mechanisms with those reported for other forms of drug addiction.